Fentanyl overdoses: Nanaimo health officials hoping to avoid Victoria tragedy
City sees rash of reported overdoses, including one fatal, in 24-hour period
Police and health officials in Nanaimo say they are working together to try and prevent a rash of overdoses similar to those which have plagued Victoria.
In one 24-hour span, several non-fatal overdoses were reported in Nanaimo while the B.C. Coroners Service investigates a potential drug overdose death.
"The Nanaimo RCMP urges all users of drugs to exercise extreme caution," said Constable Gary O'Brien in a release.
"Officers experienced in the distribution of street-level drugs are working collaboratively with our provincial partners to identify the source of these drugs."
The warning comes after eight people died of suspected drug overdoses in Victoria between Dec. 20-26, 2015.
- Victoria sees eight suspected drug overdose deaths in one week
- Victoria overdose deaths renews call for supervised injection site
- Drug dealers to blame for overdose deaths says victim's father
- Take home kit could save hundreds of lives
Morphine, heroin, fentanyl and methamphetamine were found in the system of one man in one of those cases.
Now officials in Nanaimo are repeating the warning, previously issued in Victoria and Vancouver, that many users assume they are purchasing a single drug and not a mixture that could increase the risk of overdose.
"In addition to the mixture of drugs, the drug supply may include fentanyl. However, that requires further testing," said Dr. Paul Hasselback, Island Health's medical health officer.
"Mixing drugs has become more common and is recognized as increasing the risk of overdose."
The authority says agencies which provide services to those who frequently use drugs will issue warning notices and share information about problems with the current supply of illicit drugs that is being distributed in the area.
Users are always encouraged to:
- Avoid using alone.
- Have an overdose response plan.
- Know your drug by taking a small sample first.
- Have a Take Home Naloxone kit handy.
- Tell someone what you're intending to use.
- Call 911 immediately if you suspect an overdose is occurring.